500 mg / 30 mg paracetamol / codeine phosphate hemihydrate tablets 

Read all of this leaflet carefully before you start using this medicine. It contains information that is important to you.

  • Save this information, you may need to read it again.
  • If you have any further questions, ask your doctor, pharmacist, or nurse.
  • This medicine has been prescribed for you only. Do not give it to others. It can harm them, even if they show signs of illness similar to yours.
  • If you get any side effects, talk to your doctor, pharmacist, or nurse. This also applies to any side effects not mentioned in this information. See section 4.

In this leaflet: 
1. What Altermol is and what it is used for 
2. What you need to know before you use Altermol 
3. How to use Altermol 
4. Possible side effects 
5. How to store Altermol 
6. Contents of the packaging and other information 

1. What Altermol is and what it is used for

Altermol contains two painkillers ( paracetamol and codeine ), which work in different ways. Paracetamol has both analgesic and antipyretic effects. Codeine enhances the analgesic effect

This medicine contains codeine. Codeine belongs to a group of drugs called opioid analgesics that work by relieving pain. It can be used alone or in combination with other painkillers such as paracetamol.

Altermol can be used in adults and adolescents over 12 years of age for short-term treatment of moderate pain, which can not only be relieved by other painkillers such as paracetamol or ibuprofen .

Paracetamol and codeine contained in Altermol may also be approved for the treatment of other conditions not mentioned in this product information. Ask your doctor, pharmacist, or other healthcare professional if you have any further questions and always follow their instructions.

2. What you need to know before using Altermol

Do not use Altermol

  • if you are allergic to paracetamol, codeine, or any of the other ingredients of this medicine (listed in section 6).
  • for pain relief in children and adolescents (0-18 years) after removal of tonsils or polyps in obstructive sleep apnea syndrome.
  • if you know that you are very fast converting codeine to morphine.
  • if you are breast-feeding.
  • if you suffer from biliary tract problems.

Warnings and cautions

Talk to your doctor, pharmacist, or nurse before using Altermol, if

  • you have asthma. Take special care with Altermol if you have asthma and at the same time are hypersensitive to acetylsalicylic acid.
  • you have alcohol problems.
  • you have a liver injury.
  • if you have a serious infection such as blood poisoning, as this can increase the risk of so-called metabolic acidosis. Signs of metabolic acidosis include difficulty breathing (deep inhalation and rapid exhalation), nausea, and vomiting. Contact a doctor immediately if you get a combination of these symptoms.
  • you are taking other medicines that contain paracetamol.

Do not take Altermol with alcohol. If you are taking other painkillers that contain paracetamol, do not use Altermol without talking to your doctor or pharmacist first.

Never take more Altermol tablets than prescribed by your doctor. Higher doses than those recommended do not provide better pain relief but instead entail a risk of impaired respiratory function and very serious liver damage. The symptoms of liver damage usually come only after a few days. It is therefore important that you contact a doctor as soon as possible if you have taken too large a dose

Codeine is converted to morphine in the liver by an enzyme. It is morphine that provides pain relief. Some people have different variants of this enzyme that allow them to be affected in different ways. Some people cannot form morphine or it is formed in very small amounts, which means that you do not get enough pain relief. Other people have an increased risk of getting serious side effects because they can produce a very large amount of morphine. If you get any of the following side effects, you must stop taking this medicine and contact your healthcare provider immediately: slow or shallow breathing, confusion, drowsiness, small pupils, nausea or vomiting, constipation, loss of appetite.

Children and young people

Use in children and adolescents after surgery

Altermol should not be used for pain relief in children and adolescents after removal of the tonsils or polyps in obstructive sleep apnea syndrome.

Use in children with respiratory problems

Altermol is not recommended for children with respiratory problems, as the symptoms of morphine poisoning may be more severe in these children.

If you use Altermol for a long time, there is a risk of developing an addiction. Do not use Altermol for a long time without first talking to a doctor.

Other medicines and Altermol

Tell your doctor or pharmacist if you are taking, have recently taken, or might take any other medicines.

Some medicines / herbal medicines can affect or be affected by treatment with Altermol, for example

  • Quinidine (medicine for irregular heartbeat).
  • Neuroleptics (medicines for mental illness).
  • Antidepressants.
  • Warfarin (a blood thinner). Contact your doctor if you take more than 2 tablets of Altermol per day for 5 consecutive days. There is a risk that the effect of warfarin will be affected.
  • Probenecid (medicine for gout ).
  • Some medicines for epilepsy ( phenytoin, phenobarbital, and carbamazepine).
  • Rifampicin (a medicine used to treat tuberculosis ).
  • Cholestyramine (medicine for high blood fats). Altermol and cholestyramine should be taken at least 1 hour apart.
  • Chloramphenicol for injection (medicine for bacterial infections). However, chloramphenicol against infection in your eye can be used.
  • St. John’s wort extract (included in some herbal remedies).
  • Metoclopramide (medicine for nausea).
  • Terbinafine (antifungal agent).
  • Barbiturates (medicines used for anesthesia).


Concomitant use of Altermol and sedatives or medicines for sleep disorders such as benzodiazepines or similar medicines increases the risk of drowsiness, difficulty breathing ( respiratory depression ), coma and can be life-threatening. Due to this, concomitant use should only be considered when other treatment options are not possible.

If your doctor prescribes Altermol at the same time as sedatives, the dose should be one and

the treatment time is limited by the doctor.

Tell your doctor if you are taking any sedatives and carefully follow your doctor’s dose recommendations. It may be helpful to inform friends or relatives about paying attention to the signs and symptoms described above. Contact a doctor if you experience any of these symptoms.

Altermol with food, drink, and alcohol

The risk of liver damage associated with high dose Altermol increases with alcohol abuse.

Never use Altermol with alcohol.

Altermol tablets can be taken with liquid on an empty stomach or with food.

Pregnancy and breastfeeding

If you are pregnant or breast-feeding, think you may be pregnant or are planning to have a baby, ask your doctor or pharmacist for advice before taking this medicine.

Pregnancy

Do not take Altermol if you are pregnant or think you may be pregnant unless your doctor tells you to.

Breast-feeding

Do not take codeine if you are breast-feeding. Codeine and morphine pass into breast milk. 

Driving and using machines

Altermol can impair the ability to react and make you tired and drowsy, which you should keep in mind at times when sharpened attention is required, for example when driving a car and precision work.

You are responsible for assessing whether you are fit to drive a motor vehicle or perform work that requires sharpened attention. One of the factors that can affect your ability in these respects is the use of drugs due to their effects and/or side effects. Descriptions of these effects and side effects can be found in other sections. Read all the information in this leaflet for guidance. If you are not sure, talk to your doctor or pharmacist.

Altermol contains lactose

If you have been told by your doctor that you have an intolerance to some sugars, contact your doctor before taking this medicine.

3. How to use Altermol

Always use this medicine exactly as your doctor or pharmacist has told you. Ask your doctor or pharmacist if you are unsure.

Note! Higher doses than those recommended can pose serious risks.

The recommended dose is:

Adults:

1-2 tablets 1-4 times a day. Wait at least 4 hours before taking a new dose. 
Do not take more than 8 tablets per day.

Children from 12 years of age:

40-50 kg: 1-2 tablets 1-4 times a day. Wait at least 6 hours before taking a new dose. 
Do not take more than 5 tablets per day.

34-40 kg: 1 tablet 1-4 times a day. Wait at least 6 hours before taking a new dose. 
Do not take more than 4 tablets per day.

Because Altermol tablets cannot be divided into two equal doses, children weighing less than 34 kg cannot be treated without exceeding the highest recommended dose of paracetamol. Ask your doctor for advice.

Children under 12 years:

Altermol should not be used by children under 12 years of age due to the risk of severe respiratory distress. 

The greatest risks in case of Altermol overdose are the hepatotoxic effects of paracetamol and the respiratory inhibitory effect of codeine.

A higher dose of Altermol than recommended is dangerous and can cause long-term damage.


It is not certain that you will experience any symptoms (the symptoms usually only come after a few days). There is a risk of serious liver damage even if you feel well. 
It is therefore important that you contact a doctor as soon as possible for advice. In the case of a suspected overdose, you should have treatment immediately. 

Symptoms of overdose: 
Nausea, vomiting, and abdominal pain (after ingestion and during the first days).

  • Seizures in children.
  • Small (miotic) pupils, drowsiness, difficulty breathing with blue discoloration of the skin and mucous membranes. Decreased respiration can lead to unconsciousness ( coma ).

If you forget to take Altermol

If you miss a dose, take it as soon as you remember. However, if it is time for the next dose, skip the missed dose. Do not take a double dose to make up for a forgotten dose. Remember not to shorten the dosing interval. For adults, there should be at least 4 hours between each dose and for adolescents over 12 years of age, there should be at least 6 hours between each dose.

If you have any further questions on the use of this product, ask your doctor, pharmacist, or nurse.

4. Possible side effects

Like all medicines, this medicine can cause side effects, although not everybody gets them.

Stop taking Altermol and contact your doctor immediately if you experience any of the following symptoms of angioedema, which is a rare side effect (may affect up to 1 in 1,000 people):  

Symptoms include:

  • swelling of the face, tongue, or throat
  • difficulty swallowing
  • hives and difficulty breathing

Other side effects:

Common side effects are (may affect up to 1 in 10): fatigue, nausea, constipation.

Less common side effects are (may affect up to 1 in 100 people):  Spasm of the biliary tract can occur in people who are prone to this.

Rare side effects are (may affect up to 1 in 1000): Skin rash, liver damage, renal dysfunction, allergic reactions.

Very rare side effects are (may affect up to 1 in 10 000 users):  Inflammation of the pancreas.

Very rare cases of severe skin reactions have been reported.

Liver damage can occur with the use of paracetamol in connection with alcohol abuse. If you use Altermol for a long time, the risk of kidney damage can not be completely ruled out.

Reporting of side effects

If you get any side effects, talk to your doctor, pharmacist, or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly to the Medical Products Agency, www.lakemedelsverket.se. By reporting side effects, you can help increase drug safety information. 

5. How to store Altermol

Keep this medicine out of the sight and reach of children and adolescents.

No special storage instructions.

Do not use this medicine after the expiry date which is stated on the carton after EXP. The expiration date is the last day of the specified month.

Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.

6. Contents of the packaging and other information

Content declaration

  • The active substances are Paracetamol 500 mg and codeine phosphate hemihydrate 30 mg.
  • Other ingredients are Pregelatinized corn starch, stearic acid, povidone, lactose monohydrate, microcrystalline cellulose (E460), talc (E553b), magnesium stearate.

What the medicine looks like and the contents of the pack

White to almost white, capsule-shaped, flat, beveled, uncoated tablet, 17.5 x 7 mm, embossed with “PC2” on one side and with a break notch on the other side.

Blister packs: 10, 20, 50, and 100 tablets.

Plastic jars: 100 and 250 tablets.

Not all pack sizes may be marketed.

Marketing Authorization Holder and Manufacturer

Marketing Authorisation Holder

Alternova A / S

Lodshusvej 11

4230 Skælskør

Denmark

Manufacturer

SC Santa SA

Page Carpatilor no. 60

Objective no. 47, 48, 58, 133

500269 Brasov, Jud. Brasov

Romania

or

Orifarm Generics A / S

Energivej 15

5260 Odense S

Denmark


This medicine is authorized in the European Economic Area

under the names:

Norway: Altermol

Finland: Altermol

Muhammad Nadeem

Leave a Reply